Hello everyone. I am new


#1

Hi,

I am 72 and have recently been diagnosed with Parkinson's too. I have older brothers and sisters who have not got this disease, so I wonder whether the stress I suffered during my 37 years teaching has made me vulnerable to it. Apparently some jobs or professions, such as teaching, make you more prone to getting this type of neurological diseases.

It all started sometime in the summer of 2012, when my left leg began to tremble at times, especially when standing. The neurologist suspected PD, but could not be definite, so we waited. The answer came last October, when suddenly my left arm started to tremble too. Shortly after that I had a diagnosis of PD.

At the moment I am able to get on reasonably well with my life, as I am able to do most things, though at times rather slowly. I find the tremor very irritating and also ( I don't know why !) embarrassing. I cannot stand too long, as my left left starts shaking.

My neurologist does not believe that either Rasagiline or Selegiline have a neuro-protective effect. However, he agreed to prescribe Rasagiline for me, which I have just started to take. The leaflet that came with it does not mention anything about the " cheese effect", i.e. how the blood pressure can rise to dangerous levels when foods rich in tyramine are eaten whilst the medication is taken. I have read here several times that some people do indeed take Rasagiline ( Azilect), but noone has mentioned that they need to be on a restricted diet. I would love to hear from others about this point. Thank you.

I find the restricted diet a nuisance and wonder whether I should enjoy a better diet, rather than being on Rasagiline and avoid all the foods I like, such as figs, which are my passion, especially as apparently it is not proven that this drug does indeed have a neuro-protective effect. Does anyone have any thoughts on this point? Thank you.

All do take care.


#2

welcome redpoppy ,I am 42yr dx at 34yr ,i only took azilect about a month as it made my arms feel weak, & im on sinemet plus and i was told to say away from cheese,eggs high protein foods .just watch when meds are due space them with these foods,your right by saying that.gus


#3

Hi, gus,

Thank you for your input. Let me tell you that I am so sorry that you were diagnosed so young. That is tough and totally unfair! However, the important thing is to take it in your stride and make the most of it all and you seem to be doing just that.

Take care


#4

Hi redpoppy
I’ve been taking Rasagiline (Azilect) for a year now, and also looked at the evidence on interactions with foods.

(NB, some of these links are breaking over a line, so you may need to copy and paste the full link into your browser rather than just clicking on them)


From the NICE guidelines at http://cks.nice.org.uk/parkinsons disease#!scenariorecommendation:34 I got: “Monoamine oxidase B inhibitors (selegiline, rasagiline) . . . Do not cause a reaction after consumption of tyramine rich foods”

From http://www.medicines.org.uk/emc/medicine/212/SPC/Zelapar#CLINICAL_PRECAUTIONS
Zelapar (selegiline) SPC
and
http://www.medicines.org.uk/emc/medicine/13200/SPC/Eldepryl+5mg+Tablets/#CLINICAL_PRECAUTIONS I read:

“Eldepryl (selegiline) SPC:
Food interactions
As selegiline is a specific MAO B inhibitor, foods containing tyramine have not been reported to induce hypertensive reactions during selegiline treatment at recommended dosage (i.e., it does not cause the so called “cheese effect”). Therefore, no dietary restrictions are required. However, in case of combination of selegiline and conventional MAO inhibitors or MAO A, dietary restrictions (i.e. avoidance of food with large amounts of tyramine such as aged cheese and yeast products) are recommended

Concomitant use not recommended
....
Concomitant use of hypertensive or anti hypertensive agents, psychostimulants, central suppressant drugs (sedatives, hypnotics) and alcohol should be avoided.”

But I haven’t found any restriction on taking rasagiline and alcohol.

On neuroprotection, see Janine Barnes at http://www.parkinsons.org.uk/forum/thread/59549 it’s thumbs-down from her and also from NICE who says MAO-B inhibitors should not be prescribed for their neuroprotective effect - a direction that my neuro clearly hasn’t read as she cheefully does just that!

Hope this helps

Best wishes

Semele


#5

Hi, Semele,

So kind of you to provide all these links ,which answer many of my questions. I am very grateful. Thank you.


#6

shame about the drink bit ! redpoppy also thank you for those kind words


#7

big grinLook after yourself, gus, and keep smiling.


#8

thankswink